Arizona, 2004

Flash Flood in Arizona, July 12, 2004

July 12, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON JUL 12 2004

.SYNOPSIS...A HIGH PRESSURE SYSTEM NEAR THE FOUR CORNERS AREA WILL
PRODUCE A MOIST EASTERLY FLOW ALOFT INTO THE STATE THIS WEEK. IN
ADDITION LOWER LEVEL MOISTURE WILL INCREASE FROM THE SOUTH. LOOK FOR
AN UPSWING IN SHOWER AND THUNDERSTORM ACTIVITY ACROSS ALL OF NORTHERN
ARIZONA. STORMS WILL BE MORE NUMEROUS OVER THE MOGOLLON RIM AND WHITE
MOUNTAIN ARES.

&&

.DISCUSSION...MORNING SOUNDINGS SHOWED MID LEVEL MOISTURE INCREASING
ACROSS THE STATE. HOWEVER...LOWER LEVELS REMAIN RELATIVELY DRY OVER
NORTHERN HALF OF THE CWA. DEEPEST MOISTURE IS LOCATED OVER EXTREME
SOUTHERN SECTIONS OF THE CWA WHERE CONVECTION HAS FIRED UP AGAIN
TODAY. MOIST EASTERLY FLOW WILL CONTINUE AS H5 HIGH CENTER SETTLES
OVER SOUTHERN CO. LOOKING FOR AN INCREASE IN LOW LEVEL MOISTURE NEXT
24-36 HRS AS A WEAK INVERTED TROF SEEN JUST SOUTH OF WESTERN TX MOVES
SLOWLY TO THE WEST AND A GULF OF CALIFORNIA SURGE EXPECTED. HAVE
RAISED POPS FOR FAVORED RIM AND WHITE MTNS AREAS FOR TOMORROW WITH
CONTINUED HI POPS FOR WEDNESDAY IN THOSE AREAS. HIGH PRESSURE REMAINS
OVER THE STATE THRU THE EXTENDED PERIOD. SEE LITTLE DRYING FOR THE
LOWER LEVELS AND WILL MAINTAIN AT LEAST SCATTERED POPS EACH DAY. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 12, 9:25 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST MON JUL 12 2004

AZZ004>018-037>040-131400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
925 AM MST MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE CONTINUES TO INCREASE OVER THE REGION ESPECIALLY IN THE
WHITE MOUNTAIN...EASTERN RIM AND YAVAPAI COUNTY AREAS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY LATE MORNING OVER THE WHITE MOUNTAINS AND
SPREAD WESTWARD DURING THE AFTERNOON OVER THE RIM AND INTO YAVAPAI
COUNTY. SMALL HAIL...GUSTY WINDS AND BRIEF DOWNPOURS ARE POSSIBLE
WITH THESE STORMS. ISOLATED STORMS ARE POSSIBLE ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST EASTERLY FLOW WILL CONTINUE OVER THE REGION DURING THIS
PERIOD WITH THE MOISTURE SLOWLY SPREADING NORTHWARD. LOOK FOR AN
UPSWING IN THUNDERSTORM ACTIVITY IN THE SOUTHERN SECTIONS AND MOVING
NORTHWARD BY MID WEEK. LITTLE CHANGE IN THE WEATHER PATTERN IS
EXPECTED WITH SHOWERS AND THUNDERSTORMS CONTINUING INTO THE COMING
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 93 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
July 12, 4:20 PM MST to 5:30 PM MST
Where
Gila County, Payson
Reported by
PARK/FOREST SERVICE
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Flash flooding was reported in the Willow Fire burn area. Three feet of water was reported flowing down City Creek. Debris flow was carried across East Verde Creek. Debris also flowed 3 miles down East Verde Creek. Baby Doll Road was washed over.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414754.